Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Albany, NY

August 16, 2003Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2003, 4:26 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 4:26 PM EDT (20:26 UTC)
Expired
Aug 16, 2003, 5:15 PM EDT
In force
49 min
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 162026
SVRALY
CTC005-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
424 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 515 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CORNWALL BRIDGE...OR ABOUT 14 MILES WEST
  OF TORRINGTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORFOLK AT 445 PM EDT
  TORRINGTON AT 450 PM EDT
  WINSTED AT 500 PM EDT
  NEW HARTFORD AT 510 PM EDT

*THIS STORM WILL ALSO BE ACCOMPANIED BY TORRENTIAL RAINS AND
 FREQUENT LIGHTNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4195 7347 4178 7341 4185 7283 4209 7291

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:00 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 16, 4:00 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT SAT AUG 16 2003

.DISC...
PERSISTENT H5 LOW VCNTY KBGM AND DAYTIME HEATING HAVE KEPT SHWRS AND
TSTMS ACTIVE ACRS MOST OF THE FA ESPCLY ERN ZNS. MAIN PROBLEM IS
THAT SOME OF THESE CELLS HAVE BEEN ACCOMPANIED BY LOCALLY HVY RAIN.
SO FAR NO FLOODING PROBS AND NOW IT LOOKS LIKE THAT THE CELLS MAY BE
ACCELERATING. ALTHOUGH FIRST TROF WILL SWING EWD A SECOND S/WV WILL
DROP DOWN BACKSIDE OF MAIN TROF WITH NET RESULT THAT ITS AXIS WILL
STILL BE OVR ALY MON MRNG. THEN TROF WILL DRIFT SLOLY EWD TO PSN OFF
NEW ENG/MID ATLC CST ARND 06Z TUE. UPR RDG WILL BUILD IN THRAFTR AND
WILL REMAIN IN PLACE UNTIL 00Z FRI. WILL REMAIN DRY UNTIL FRI/FRI
NGT WHEN NEXT FNT ARRIVES.

.HYDROLOGIC STATUS...
LOCALLY HEAVY RAIN THROUGH THIS EVE.  THERE WILL BE A SLGT CHC OF
ADNL TSHWRS AGAIN MON AFTN IN E ZNS. THEN DRY UNTIL FRI.
STREAMS/RIVERS WILL SLOWLY RECEDE.

.ALY...NONE.

GG
Hazardous weather outlook, Aug 16, 4:35 AM EDT, 11 hours 51 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
435 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE
REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SNYDER

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.